Colorado, 2019Damaging Winds in Colorado, April 26, 2019
April 26, 2019 · NWS GJT · 5 events in 4 counties and zones
Outflow boundaries associated with collapsing thunderstorms produced severe thunderstorm wind gusts across portions of Western Colorado.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Outflow boundaries associated with collapsing thunderstorms produced severe thunderstorm wind gusts across portions of Western Colorado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Apr 26, 2:54 PM MST, 12 minutes earlier.
Area forecast discussion, Apr 26, 2:54 PM MST, 12 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
354 PM MDT Fri Apr 26 2019
.SHORT TERM...(Tonight through Saturday night)
Issued at 354 PM MDT Fri Apr 26 2019
As expected, strong thunderstorms have erupted in response to a
fast moving short-wave mid-level trough sweeping eastward across
the northern and central portions of the forecast area. Wind
gusts have peaked just above severe storm warning limits at KCNY
and KHDN and approached severe at KCAG. Elsewhere, gusts of 45 to
50 MPH were more prevalent. Storms have been primarily multi-
cellular with strong winds driven by mid-level winds near 50
knots guided to the surface by diabatic cooling in the sub-cloud
layer.
Expect the threat of severe outflow winds will diminish early this
evening as instability decreases with falling temperatures.
However, lingering moisture is expected to continue generating
showers and a few thunderstorms overnight in the central and
southern Colorado mountains, primarily driven by orographic lift.
Precipitable water levels hover from 0.5 to 0.6 of an inch on
Saturday, which when combined with jet divergence and increasing
instability will fuel another round of mainly afternoon showers
and thunderstorms. The northernmost portion of the forecast area
is unlikely to encounter this activity as the airmass will be
drier.
On Saturday night, another shallow shortwave sweeps west-to-east
across the region which will sustain shower and thunderstorm
activity throughout the night for most locations aside from
northeast Utah and the southern most portions of southeast Utah
and southwest Colorado.
Low temperatures will be relatively mild tonight and Saturday
night due to clouds and moisture. Highs on Saturday will be a bit
cooler, but still above normal.
.LONG TERM...(Sunday through Friday)
Issued at 354 PM MDT Fri Apr 26 2019
A shortwave trough moving through the base of a mid-level closed
low over the northern Rockies will drive a cold front across the
region on Sunday. Moving north to south, the front, which will
stall in the San Juans late in the day, is expected to bring
scattered to numerous showers and embedded thunderstorms. Models
indicated some shower activity will continue into the night over
southeast Utah and southwest Colorado Sunday night, mainly due to
moisture provided by a closed low off of southern California
overrunning the cold front which is indicated to move south of the
border late in the night.
Overrunning moisture will continue to bring showers and
thunderstorms to the region Monday and Monday night as the mid-
level low to the southwest moves eastward across Arizona. Hard on
the heels of this system, another mid-level trough drops down from
the northwest bringing continued shower/thunderstorm activity from
Tuesday into Wednesday. Scattered showers and thunderstorms linger
on Thursday in the wake of the northwest trough, then the weather
finally quiets Friday as dry zonal flow develops.
Above normal temperatures will continue on Sunday for all but the
northern third of the forecast area which will experience the
earliest influx of colder air with the front. During the remainder
of the week, highs will be below normal for the first half of the
week, reaching, then exceeding normal by Friday.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1137 AM MDT Fri Apr 26 2019
Convection has just started over the forecast area as some
lightning strikes are being detected over eastern Utah. This trend
will continue and increase as the day progresses. VCSH and VCTS
looks suitable for most TAF sites as the afternoon wears on except
for KDRO which should remain convective free. Do not anticipate
flight conditions dropping below MVFR though some ILS breakpoints
may be met under the heavier showers and storms. The main concern
this afternoon and evening will be gusty winds near and under any
convection. Tempo groups include some gusts to 45kts but gusts
around the area may reach 50kts or higher at times. Obviously,
turbulence can be expected especially around any higher terrain.
This unsettled weather will continue through the mid-evening
hours, if not a bit beyond.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&
SHORT TERM...NL
LONG TERM...NL
AVIATION...TGR
Hazardous weather outlook, Apr 26, 3:26 AM MST, 11 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
426 AM MDT Fri Apr 26 2019
COZ001>014-017>023-UTZ022>025-027>029-271030-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
426 AM MDT Fri Apr 26 2019
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Strong to possibly severe thunderstorms will develop over
northeast Utah and northwest Colorado this afternoon and evening.
Gusty winds over 60 mph and hail up to 1" will be the primary
hazards. The threat will last from noon until around 7pm.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Showers and thunderstorms will be much weaker on Saturday. Another
round of stronger thunderstorms could be possible in northern
Colorado on Sunday afternoon.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report strong wind gusts and hail to
the National Weather Service in Grand Junction.
In the hours before
Local storm report, Apr 26, 2:45 PM MST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
345 PM MDT FRI APR 26 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM TSTM WND GST 4 NW STEAMBOAT SPRINGS 40.52N 106.87W
04/26/2019 M49 MPH ROUTT CO AWOS
AWOS STATION KSBS STEAMBOAT SPRINGS ARPT.
&&Special weather statement, Apr 26, 2:51 PM MST, 15 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
351 PM MDT Fri Apr 26 2019
COZ001>005-007-013-262245-
Roan and Tavaputs Plateaus CO-Flat Tops CO-
Debeque to Silt Corridor CO-Upper Yampa River Basin CO-
Lower Yampa River Basin CO-Elkhead and Park Mountains CO-
Central Yampa River Basin CO-
351 PM MDT Fri Apr 26 2019
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GARFIELD AND CENTRAL RIO
BLANCO COUNTIES UNTIL 445 PM MDT...
At 351 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 28 miles south of Craig to 8 miles south of
Meeker to 28 miles north of Parachute to 28 miles south of Rangely.
Movement was east at 30 mph.
Frequent cloud to ground lightning and wind gusts of 50 to 55 mph
will be possible with these storms.
Locations impacted include...
Meeker, Rio Blanco and Buford.
This includes the following highways...
Colorado 13 between mile markers 5 and 33.
Colorado 139 between mile markers 39 and 41.
LAT...LON 4009 10692 3977 10715 3968 10743 3946 10814
3966 10885 3986 10822 3995 10794 4021 10775
TIME...MOT...LOC 2151Z 285DEG 26KT 4013 10774 3994 10788 3985 10816
3968 10870
MDALocal storm report, Apr 26, 2:53 PM MST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
353 PM MDT FRI APR 26 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0351 PM TSTM WND GST 3 NW FRUITVALE 39.12N 108.52W
04/26/2019 M45 MPH MESA CO ASOS
ASOS STATION KGJT GRAND JUNCTION RGNL AP.
&&Local storm report, Apr 26, 2:58 PM MST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
358 PM MDT FRI APR 26 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM TSTM WND GST MACK 5NW 39.27N 108.93W
04/26/2019 M50 MPH MESA CO TRAINED SPOTTER
&&Local storm report, Apr 26, 3:00 PM MST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
400 PM MDT FRI APR 26 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0356 PM TSTM WND GST 3 NW FRUITVALE 39.12N 108.52W
04/26/2019 M73 MPH MESA CO ASOS
ASOS STATION KGJT GRAND JUNCTION RGNL AP.
&&Local storm report, Apr 26, 3:01 PM MST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
401 PM MDT FRI APR 26 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0353 PM TSTM WND GST 3 WSW OXFORD 37.15N 107.77W
04/26/2019 M47 MPH LA PLATA CO ASOS
ASOS STATION KDRO DURANGO LA PLATA CNTY
AIRPORT.
&&Thunderstorm Wind, Routt
- When
- April 26, 3:06 PM MST to 3:16 PM MST
- Where
- Routt County, (Hdn)hayden Arpt
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 40.480, -107.220
The automated weather station at the Yampa Valley Airport (KHDN) measured a peak wind gust of 59 mph from outflow winds associated with a strong thunderstorm.
Thunderstorm Wind, Mesa
- When
- April 26, 3:56 PM MST to 4:06 PM MST
- Where
- Mesa County, (Gjt)walker Arpt
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.120, -108.520
The automated weather station at the Grand Junction Regional Airport (KGJT) measured a peak wind gust of 73 mph from outflow winds associated with a strong thunderstorm.
Thunderstorm Wind, Mesa
- When
- April 26, 4:05 PM MST to 4:15 PM MST
- Where
- Mesa County, 4 mi NE of Cameo
- Measured
- 70 kt (81 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 39.191, -108.267
Colorado Department of Transportation (CDOT) road sensors recorded wind gusts of 81 mph from outflow associated with a collapsing thunderstorm.
Thunderstorm Wind, Eagle
- When
- April 26, 5:45 PM MST to 5:55 PM MST
- Where
- Eagle County, Basalt
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 39.370, -107.030
Colorado Department of Transportation (CDOT) road sensors recorded wind gusts of 73 mph from outflow associated with a collapsing thunderstorm.
Thunderstorm Wind, Garfield
- When
- April 26, 8:17 PM MST to 8:27 PM MST
- Where
- Garfield County, (1v1)rifle Arpt
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.530, -107.720
The automated weather station at the Garfield County Regional Airport (KRIL) measured a peak wind gust of 63 mph from outflow winds associated with a strong thunderstorm.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, April 26 to 28, 20192 deaths · 2 events
- High Wind and Strong Wind in North Carolina, April 26, 20191 death · $125,000 · 50 kt wind · 6 events
- Hail and Damaging Winds in Virginia, April 26, 20191 injured · $36,000 · 1 in hail · 18 events
- High Wind in North Carolina, April 26, 2019$100,000 · 59 kt wind · 4 events
- Tornado and Damaging Winds in Maryland, April 26, 2019EF1 · 20 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, April 26, 201965 kt wind · 38 events
- Damaging Winds in Pennsylvania, April 26, 2019$37,000 · 61 kt wind · 3 events
- Damaging Winds in Pennsylvania, April 26, 2019$21,000 · 51 kt wind · 7 events
- Damaging Winds in Virginia, April 26, 201965 kt wind · 20 events
- Damaging Winds in Pennsylvania, April 26, 201961 kt wind · 19 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, April 26, 201951 kt wind · 18 events
- Tornado in Wyoming, April 26, 2019$20,000 · EF0 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 813324, 813322, 813320, 813321, 813323.